Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 439, NWS St. Louis, MO

August 28, 2008Knox County, Shelby County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 28, 2008, 6:21 PM CDT for Knox County, Shelby County, Missouri. It was in force for 24 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2008, 6:21 PM CDT (23:21 UTC)
Expired
Aug 28, 2008, 6:45 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Knox County, MO, Shelby County, MO

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:25 PM CDTTSTM WND DMGClarence, MOA TRANSFORMER WAS KNOCKED DOWN AND STARTED A FIRE
Aug 28, 6:25 PM CDTTSTM WND GST 50Leonard, MO
Aug 28, 6:30 PM CDTTSTM WND DMG1 S Bethel, MOTREE DOWN ACROSS THE NORTH RIVER BRIDGE ON HWY 15
Aug 28, 6:40 PM CDTTSTM WND DMGClarence, MONUMEROUS TREES DOWN
Aug 28, 6:50 PM CDTTSTM WND DMGShelbina, MOTREES DOWN ALONG HWY 15 ON THE NORTH SIDE OF TOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 3:22 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 282321
SVRLSX
MOC103-205-282345-
/O.NEW.KLSX.SV.W.0439.080828T2321Z-080828T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT THU AUG 28 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN NORTHEAST MISSOURI
  SHELBY COUNTY IN NORTHEAST MISSOURI

* UNTIL 645 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES
  NORTHWEST OF SHELBYVILLE...OR 14 MILES EAST OF LA PLATA...AND WAS
  MOVING SOUTHEAST AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHELBYVILLE...
  LEONARD...
  CLARENCE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

LAT...LON 3993 9195 3967 9199 3966 9229 4000 9229
TIME...MOT...LOC 2320Z 304DEG 27KT 3997 9223

$$

BRITT
1 follow-up statement
000 
WWUS53 KLSX 282330
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT THU AUG 28 2008

MOC103-205-282345-
/O.CON.KLSX.SV.W.0439.000000T0000Z-080828T2345Z/
SHELBY MO-KNOX MO-
630 PM CDT THU AUG 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN KNOX AND SHELBY COUNTIES...

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BETHEL TO CLARENCE...AND WERE
MOVING SOUTHEAST AT 31 MPH.

LOCATIONS NEAR THE PATH OF SEVERE THUNDERSTORMS INCLUDE...BETHEL...
SHELBYVILLE AND SHELBINA.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3993 9195 3967 9199 3966 9229 4000 9229
TIME...MOT...LOC 2330Z 304DEG 27KT 3992 9206 3966 9228

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:04 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 28, 6:04 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT THU AUG 28 2008

.DISCUSSION...
/114 PM CDT THU AUG 28 2008/
LEFTOVERS FROM MCS CONTINUE TO SLOWLY ADVECT SOUTH ACROSS EXTREME
EASTERN MISSOURI AND WESTERN ILLINOIS EARLY THIS AFTERNOON. THIS HAS
HELD TEMPERATURES BACK ACROSS WEST CENTRAL ILLINOIS AND BACKED
WINDS TO THE EAST. BELIEVE THIS AREA OF CONVECTION WILL CONTINUE
TO MOVE SOUTH ACROSS SOUTHWEST ILLINOIS THIS AFTERNOON...BEFORE
MORE CONVECTION DEVELOPS LATER THIS AFTERNOON ALONG THE COLD FRONT
THAT IS CURRENTLY POSITIONED TO OUR NORTHWEST.

IN FACT...ATMOSPHERE CONTINUES TO DESTABILIZE ACROSS THE WESTERN
HALF OF THE CWA WITH DEWPOINTS RISING INTO THE LOWER 70S AND
TEMPERATURES NEAR 90 DEGREES. DEEP LAYER SHEAR OF 30KT WILL KEEP
PRIMARY MODE OF CONVECTION MULTICELL...THEREFORE LARGE HAIL AND
DAMAGING WINDS WILL BE THREATS WITH THUNDERSTORMS THAT BECOME
SEVERE. WILL HAVE TO CAREFULLY WATCH STORMS THAT INTERACT WITH THE
OUTFLOW BOUNDARY LAYED OUT ACROSS THE CWA...ENHANCED STORM
RELATIVE HELICITY COULD AID IN TORNADOGENESIS.

CONVECTION SHOULD WEAKEN LATE THIS EVENING WITH LOSS OF DIURNAL
INSTABILITY...AS FRONT PROGRESSES THROUGH THE REMAINDER OF THE CWA.

A BEAUTIFUL HOLIDAY WEEKEND LOOKS TO BE IN THE OFFING AS HIGH
PRESSURE BUILDS ACROSS THE MIDWEST. MOSTLY SUNNY CONDITIONS AND VERY
COMFORTABLE TEMPERATURES/HUMIDITY CAN BE EXPECTED AS WE CLOSE OUT
ANOTHER SUMMER VACATION SEASON.

THE CENTER OF HIGH PRESSURE WILL GRADUALLY MOVE TO THE EAST OF THE
AREA BY MONDAY WITH TEMPERATURES MODERATING TO SEASONAL NORMALS AND
HUMIDITY SLOWLY BUILDING BACK INTO THE AREA. TEMPERATURES IN THE
UPPER 80S TO NEAR 90 DEGRESS SHOULD BE THE RULE MONDAY AND TUESDAY.

MANY QUESTIONS REMAIN IN THE EXTENDED AS HURRICANE GUSTAV WILL
SURELY SLOW DOWN THE MEAN FLOW ACROSS THE UNITED STATES NEXT WEEK.
EXPECT IT TO DELAY THE PROGRESSION OR STALL THE SHORTWAVE/FRONT THAT
APPROACHES OUR CWA ON WEDNESDAY. CURRENT INDICATIONS ARE THAT THE
REMNANTS OF THE TROPICAL SYSTEM WILL THEN MOVE DIRECTLY ACROSS OUR
CWA. HEAVY RAIN AND FLOODING WILL CERTAINLY BE POSSIBLE NEXT
THURSDAY/FRIDAY IF THIS SCENARIO IS CORRECT. STAY TUNED

CVKING

&&

.AVIATION...
/530 PM CDT THU AUG 28 2008/
FOR THE 00Z TAFS...CDFNT CURRENTLY EXTDG FM WI SW THRU NWRN MO TO
THE TX PNHDL WL MOVE SEWD THRU THE CWA TGT. NUMEROUS TSRA HAVE
DVLPD ALONG THIS FNT FM NR MKC TO NR IRK ATTM. THIS TSRA ACTIVITY
WILL SHIFT SEWD WITH THE CDFNT. TSRA SHOULD MOVE THRU UIN AND COU
FM 01-05Z...AND THRU STL/SUS FM 03-07Z FRI. THE SLY SFC WNDS WILL
VEER ARND TO A NWLY DIRECTION TGT AFTER PASSAGE OF THE CDFNT. THE
CDFNT SHOULD MAKE IT DOWN TO THE STL METRO AREA ARND 06-07Z FRI.
ALTHOUGH THE SFC DWPTS WILL BE LOWERING BHND THE CDFNT FOG MAY
DVLP IN UIN AND COU LT TGT AND EARLY FRI MRNG WITH A CLRG SKY AND
SATURATED GROUND FM THU EVNG RAINFALL. CLOUD CVR IN STL/SUS WILL
PROBABLY NOT SCT OUT TIL AFTER SUNRISE FRI MRNG. SFC WNDS WL BE
NLY ON FRI AS A SFC RDG BLDS SEWD THRU THE CWA BHND THE CDFNT.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 28, 2:53 PM CDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
253 PM CDT THU AUG 28 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
253 PM CDT THU AUG 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE
SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY ACROSS SOUTHERN
MISSOURI AND SOUTHWEST ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:00 PM CDTSevere Thunderstorm WarningLSXKnox45 min
Aug 28, 6:40 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.